Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 212, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 19, 2016, 7:04 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2016, 7:04 PM CDT (00:04 UTC)
- Expired
- Aug 19, 2016, 7:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1186 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
924 WUUS53 KTOP 200004 SVRTOP KSC045-059-200045- /O.NEW.KTOP.SV.W.0212.160820T0004Z-160820T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 704 PM CDT FRI AUG 19 2016 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS... SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS... * UNTIL 745 PM CDT * AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OVERBROOK... MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... OTTAWA...BALDWIN CITY...WELLSVILLE...CENTROPOLIS...POMONA... LONE STAR...RANTOUL...PLEASANT GROVE...GLOBE AND VINLAND. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 181 AND 198. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3852 9507 3859 9551 3887 9550 3887 9506 TIME...MOT...LOC 0004Z 267DEG 27KT 3876 9561 HAIL...<.75IN WIND...60MPH $$
2 follow-up statements
359
WWUS53 KTOP 200036
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
736 PM CDT FRI AUG 19 2016
KSC045-200046-
/O.CAN.KTOP.SV.W.0212.000000T0000Z-160820T0045Z/
DOUGLAS-
736 PM CDT FRI AUG 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DOUGLAS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3852 9507 3859 9551 3874 9550 3874 9506
TIME...MOT...LOC 0036Z 268DEG 24KT 3864 9536
$$
KSC059-200045-
/O.CON.KTOP.SV.W.0212.000000T0000Z-160820T0045Z/
FRANKLIN-
736 PM CDT FRI AUG 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN FRANKLIN COUNTY...
AT 736 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
OTTAWA...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OTTAWA...WELLSVILLE...CENTROPOLIS...POMONA AND RANTOUL.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 181 AND 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3852 9507 3859 9551 3874 9550 3874 9506
TIME...MOT...LOC 0036Z 268DEG 24KT 3864 9536
HAIL...<.75IN
WIND...60MPH
$$495
WWUS53 KTOP 200043
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT FRI AUG 19 2016
KSC059-200053-
/O.EXP.KTOP.SV.W.0212.000000T0000Z-160820T0045Z/
FRANKLIN-
743 PM CDT FRI AUG 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FRANKLIN COUNTY WILL
EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3852 9507 3859 9551 3874 9550 3874 9506
TIME...MOT...LOC 0040Z 267DEG 27KT 3864 9536
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:25 PM CDT, 39 minutes earlier.
Area forecast discussion, Aug 19, 6:25 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 625 PM CDT FRI AUG 19 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Saturday) Issued at 328 PM CDT FRI AUG 19 2016 Water vapor imagery depicts an upper level disturbance currently over north central Kansas. With this, a cluster of storms have formed and along a surface front extending from western Iowa into southwest Kansas. Storms started as elevated and have become more surface based as they organize, with small hail and heavy rain already reported. CAPE ahead of this activity is over 2500 J/kg, with DCAPE values near 1000 J/kg, and shear continues to be marginal with values near 25kts. Models indicate storms may initially start as clusters and then merge into a line as they move through the forecast area primarily between 3 and 10 PM. The main threat will be locally damaging winds with any clusters that manage to move ahead of the front and bow, but small to severe hail is also possible. Rainfall totals are generally be around an inch for the area, although heavier amounts up to 2.5 inches will be possible creating a concern for localized flash flooding. Storms will be diurnal in nature and should begin to weaken after sunset. Scattered showers may linger behind the front, but overall storms will come to an end by early morning tomorrow. Conditions will steadily improve through the morning with skies clearing from west to east as surface high pressure moves into the area. A strong pressure gradient will be present over the area tomorrow morning as this new airmass pushes into northeast Kansas and gusty winds up to 20kts are expected through the morning, decreasing through the afternoon. Even with clearing skies and ample sunshine tomorrow afternoon, prevalent cold air advection will only allow highs to top out in the mid to upper 70s tomorrow. .LONG TERM...(Saturday Night through Friday) Issued at 328 PM CDT FRI AUG 19 2016 Northwest flow aloft will prevail across the Central Plains on the backside of the upper level trough moving into the Mid Mississippi Valley Saturday night. High pressure will build into central and eastern Kansas and gradually move east across eastern Kansas on Sunday. Lows Sunday morning will be cool with highs in the low to mid 50s. Forecast soundings show mixing down from 780mb to 820 mb from west to east on Sunday which should give highs in the lower 80s. As an upper level trough moves into the Pacific Northwest Sunday night a surface trough will develop across the Western High Plains while the surface high moves off to the east. This will induce a return of southerly flow across the area and expect lows Monday morning from the upper 50s to lower 60s. Monday the upper trough will deepen across the west with ridging across the Central Plains. Expect highs to be a few degrees warmer on Monday with highs in the mid 80s with a few readings in the upper 80s possible near central Kansas. Sensible weather will be rather benign Saturday night through Monday. Tuesday through Friday will see off and on rain and thunderstorm chances as a pair of weak waves traverse over a weak and slow moving frontal boundary across northeast into east central Kansas. On Tuesday night into Wednesday morning it seems reasonable with the timing of shortwaves and development of a weak to moderately strong LLJ in place over central to north central Kansas could enhance elevated showers and storms which eventually move into portions of northeastern Kansas overnight. Some stronger storms could have just enough instability and shear have some small hail and strong gusty winds. Second best chance of storms for the extended period sets up Wednesday night into Thursday early morning as second wave moves into the region. After this, the front should push south as a stronger surface ridge builds in from the northwest. Expect temps to be overall lower during the period with highs in low to mid 80s with overnight lows possibly around 60 by next Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 624 PM CDT FRI AUG 19 2016 Thunderstorms continue to move east throughout the forecast area. TSRA will reach TOP/FOE within the hour and are expected to have brief periods of IFR conditions within the heavy rain. MHK should stay VFR through the period now with rain ending near 01Z. TOP/FOE may see brief MVFR ceilings post frontal before sunrise. Storms will completely clear the area early morning and gusty winds will pick up after 13Z. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Heller LONG TERM...Drake/53 AVIATION...Heller
Hazardous weather outlook, Aug 19, 3:36 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CDT FRI AUG 19 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-202045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 336 PM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE MOVING THROUGH THE AREA AND WILL CONTINUE TO PROGRESS EAST THIS EVENING AND OVERNIGHT. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND HAIL BETWEEN 3 PM AND 10 PM. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Aug 19, 6:50 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND GST TOPEKA 39.05N 95.68W
08/19/2016 E60 MPH SHAWNEE KS PUBLIC
25TH AND INDIAN HILLS
&&
JPLocal storm report, Aug 19, 6:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG TOPEKA 39.05N 95.68W
08/19/2016 SHAWNEE KS PUBLIC
10 INCH DIAMETER BRANCHES DOWN AT 33RD AND URISH. RELAYED
VIA PHOTO ON SOCIAL MEDIA.
&&
JPLocal storm report, Aug 19, 6:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG TOPEKA 39.05N 95.68W
08/19/2016 SHAWNEE KS EMERGENCY MNGR
6 TO 8 INCH DIAMETER LIMBS DOWN AT 6TH AND MACVICAR. 10
INCH BRANCHES DOWN AT 25TH AND URISH.
&&
JPLocal storm report, Aug 19, 6:57 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST FORBES FIELD 38.96N 95.67W
08/19/2016 M55 MPH SHAWNEE KS ASOS
&&
JPLocal storm report, Aug 19, 6:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST BILLARD AIRPORT 39.08N 95.62W
08/19/2016 M55 MPH SHAWNEE KS ASOS
&&
BDRAKELocal storm report, Aug 19, 7:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG SW TOPEKA 39.05N 95.68W
08/19/2016 SHAWNEE KS EMERGENCY MNGR
29TH AND EVENINGSIDE. 12 INCH DIAMETER TREE BRANCH DOWN.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 30 min |
| Aug 19, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.